It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • my blood pressure medicine...can this be a side effect?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 04-15-2004, 10:28 PM   #1
    frisfluf
    Newbie
     
    frisfluf's Avatar
     
    Join Date: Oct 2003
    Posts: 8
    frisfluf HB User
    my blood pressure medicine...can this be a side effect?

    Hi, I'm taking zestril and hctz to control my bp. I have been on this same medication for at least 4 years and it does keep my blood pressure in control. My question is can either of these medications cause thinning hair?

    I've had super thick, almost coarse hair my entire life, but the last 2-3 years my hair has become thinner. Before last night, my hair was down to my waist but last night I took the scissors to it and cut it above my shoulders. I thought maybe the braids, and pony tails were pulling my hair and causing it to be thinner. Plus, my husband made a comment about my baldhead where my part is,and I became very self concious. He has sense apologized, by I am very concerned about this. My husband mentioned that medication can cause thinning hair but I can't find anywhere I the net about side effects like this about the medication I use. I'm only 36, so I don't think it's a natural thing to be going thru. I'll see what kind of answers i get here, and then I will call my doctor. I really don't want to change meds because these do work, but if they are causing hair loss I will want to fix this fast.

    btw, if anyone has experienced this, does your hair grow back after getting off the medications? I need some hope here!!! :-)

    frisfluf

     
    Sponsors Lightbulb
       
    Old 04-16-2004, 12:04 AM   #2
    zuzu8
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: California, U.S.A.
    Posts: 3,093
    zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
    Re: my blood pressure medicine...can this be a side effect?

    Frisfluf,
    Rarely, both Zestril and HCTZ can cause alopecia....

    In this type of hair loss, hair usually falls out, resulting in totally smooth, round bald patches.

    Before "indicting" your meds, there are of course other causes of thinning hair which you may want to discuss with your doctor as possibilities:

    There is, of course, hereditary/and/or genetic thinning or balding. Obviously less common in women than men, but it happens.

    Something definitely to be explored is the possibility of thyroid disease. Both an overactive thyroid and an under active thyroid can cause hair loss. The hair loss associated with thyroid disease can be reversed with proper treatment. A thorough thyroid function blood panel would rule this in or out.

    Occassionally, iron deficiency causes hair loss. Women still menstruating are more likely to have this problem. But please don't start popping iron supplements without finding out first if you're iron deficient. An excess of iron is potentionally very dangerous!

    Then there's birth control pills. Women who lose hair while taking birth control pills often have an inherited tendency anyway, toward hair thinning. If one particular pill might be the problem, a switch to a different one can often solve it. Sometimes, paradoxically, when a woman [stops using oral contraceptives, she may notice that her hair begins shedding two or three months later! This may continue for six months and then it usually stops shedding and grows back good as new.

    Oh yeah, and last but not least, STRESS is... well.... for want of a better word, a "stressor".

    So there you have it. A lot of possibilities. A few blood tests will certainly rule out an organic cause. Then you can go from there, possibly (even though I know you are reluctant to fool around) a med change might be in order.

    Hope some of this info helps a little.

    zuzu xx

     
    Old 04-16-2004, 07:08 AM   #3
    jtu91952
    Inactive
     
    Join Date: Jan 2004
    Location: western ny
    Posts: 942
    jtu91952 HB User
    Talking Re: my blood pressure medicine...can this be a side effect?

    Quote:
    Originally Posted by frisfluf
    Hi, I'm taking zestril and hctz to control my bp. I have been on this same medication for at least 4 years and it does keep my blood pressure in control. My question is can either of these medications cause thinning hair?

    I've had super thick, almost coarse hair my entire life, but the last 2-3 years my hair has become thinner. Before last night, my hair was down to my waist but last night I took the scissors to it and cut it above my shoulders. I thought maybe the braids, and pony tails were pulling my hair and causing it to be thinner. Plus, my husband made a comment about my baldhead where my part is,and I became very self concious. He has sense apologized, by I am very concerned about this. My husband mentioned that medication can cause thinning hair but I can't find anywhere I the net about side effects like this about the medication I use. I'm only 36, so I don't think it's a natural thing to be going thru. I'll see what kind of answers i get here, and then I will call my doctor. I really don't want to change meds because these do work, but if they are causing hair loss I will want to fix this fast.

    btw, if anyone has experienced this, does your hair grow back after getting off the medications? I need some hope here!!! :-)

    frisfluf
    I took zestril and hctz for about 7 yrs off and on. YES THE MED DOES CAUSE HAIR TO FALL OUT. I too use to have very long, thick har. I notice large amount of hair coming out in my brush and comb. You should talk to your dr. Of course they told me it was not the meds, but I noticed when I quit taking the meds for several months, the hair would grow back and the texture was more like it use to be. Well, finally Easter weekend I had severe side effect, other than the horrible cough and congestion. I had welts and itching covering my entire body. I went to the dr the next day and he took me off zestril and left me on Hctz. I am now taking avapro instead of zestril (lisinopril). I hope you check this out. My hair did grow back and I am happy to report it looks as good as it did before. I at first thought it was my shampoos and conditioners. It wasn't, it was the meds.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Lupus and blood pressure spikes when sleeping. Sunsetnan Lupus 121 07-26-2010 07:21 AM
    impotence due to blood pressure meds clinton30 High & Low Blood Pressure 7 04-19-2010 06:16 AM
    Changing Blood Pressure Medicine shopgirl37 High & Low Blood Pressure 1 02-02-2009 07:07 AM
    Anxiety and high blood pressure Lourage High & Low Blood Pressure 86 01-20-2009 06:23 PM
    Blood Pressure Medicine Combinations brebre High & Low Blood Pressure 8 10-15-2008 07:58 PM
    High Blood pressure Cause or Effect? bbrodhead High & Low Blood Pressure 19 07-09-2007 07:31 PM
    High blood pressure natural cures, enjoy all ttwarrior1 High & Low Blood Pressure 21 12-06-2006 06:38 AM
    METOPROLOL Blood Pressure medicine...Listen to This ??????? BPJD36 High & Low Blood Pressure 20 04-28-2005 10:15 PM
    normal blood pressure rachelh69 High & Low Blood Pressure 4 03-23-2003 12:31 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 05:52 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!